Alert archive / Idaho / Winter Storm Warnings in 2013

Winter Storm Warning 4, NWS Spokane, WA

January 29, 20134 counties in Idaho

NWS Spokane, WA issued this winter storm warning at Jan 29, 2013, 3:39 PM PST for 4 counties in Idaho. It took effect at Jan 29, 2013, 7:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 3:39 PM PST (23:39 UTC)
In effect from
Jan 29, 2013, 7:00 PM PST
Expired
Jan 30, 2013, 4:51 AM PST
In force
10 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
124 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WWUS46 KOTX 292339
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PST TUE JAN 29 2013

IDZ004-301145-
/O.NEW.KOTX.WS.W.0004.130130T0300Z-130130T2000Z/
CENTRAL PANHANDLE MOUNTAINS-
339 PM PST TUE JAN 29 2013

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO
NOON PST WEDNESDAY.

* SNOW ACCUMULATIONS: 3 TO 6 INCHES VALLEYS AND 4 TO 8 INCHES MOUNTAINS.

* WINDS: SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH OVER
  EXPOSED RIDGES.

* TIMING: SNOW WILL BEGIN THIS EVENING AND CONTINUE AT TIMES
  THROUGH MIDDAY WEDNESDAY. 

* LOCATIONS: THE SOUTHERN HALF OF SHOSHONE COUNTY...SOUTH OF I90
  AS WELL AS EASTERN BENEWAH AND LATAH COUNTIES. THIS INCLUDES THE
  TOWNS OF DEARY...BOVILL AND CLARKIA

* SNOW LEVEL: VALLEY FLOORS.

* IMPACTS: DANGEROUS WINTER TRAVEL CONDITIONS ARE EXPECTED DUE TO
  SIGNIFICANT SNOW ACCUMULATIONS AND THE POSSIBILITY OF BLOWING
  AND DRIFTING SNOW. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

IDZ003-301145-
/O.NEW.KOTX.WW.Y.0010.130130T0300Z-130130T1800Z/
IDAHO PALOUSE-
INCLUDING THE FOLLOWING LOCATIONS...POTLATCH
339 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST WEDNESDAY ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 2500 FEET FOR SNOW...WHICH IS IN EFFECT
FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING: SNOW WILL DEVELOP THIS EVENING...AND CONTINUE THROUGH
  WEDNESDAY MORNING

* LOCATIONS: POTLATCH...TROY...AND HIGHER ELEVATIONS EAST OF
  MOSCOW.

* HAZARD ELEVATION: ABOVE 2500 FEET.

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE EXPECTED INCLUDING
  ALONG PORTIONS OF HIGHWAY 95. LOCALIZED BLOWING SNOW IS ALSO
  POSSIBLE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

IDZ027-301145-
/O.NEW.KOTX.WW.Y.0010.130130T0300Z-130130T1800Z/
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE FOLLOWING LOCATIONS...CRAIGMONT...NEZPERCE...
WINCHESTER...SOLDIERS MEADOW ROAD
339 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST WEDNESDAY ABOVE 3000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 3000 FEET FOR SNOW...
WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY.

* SNOW ACCUMULATIONS: 3 TO 6 INCHES.

* WINDS: SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING: SNOW WILL DEVELOP THIS EVENING AND CONTINUE THROUGH
  WEDNESDAY MORNING. 

* LOCATIONS: CRAIGMONT...NEZPERCE...WINCHESTER...SOLDIERS MEADOW 
  ROAD.

* HAZARD ELEVATION: ABOVE 3000 FEET.

* SNOW LEVEL: 3000 FEET RISING TO 4000 FEET. 

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE EXPECTED TO IMPACT
  ROADS OVER THE CAMAS PRAIRIE INCLUDING HIGHWAY 95. LOCALIZED
  BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WAZ031-301145-
/O.NEW.KOTX.WW.Y.0010.130130T0300Z-130130T1800Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...PEOLA...MOUNTAIN ROAD...
CLOVERLAND ROAD
339 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM PST WEDNESDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...
WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY.

* SNOW ACCUMULATIONS: 4 TO 7 INCHES.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: SNOW WILL BEGIN THIS EVENING AND CONTINUE THROUGH
  WEDNESDAY MORNING. 

* LOCATIONS: PEOLA...MOUNTAIN ROAD...CLOVERLAND ROAD.

* HAZARD ELEVATION: ABOVE 4000 FEET.

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE POSSIBLE WITH AREAS OF
  BLOWING AND DRIFTING SNOW OVER EXPOSED LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
865 
WWUS46 KOTX 300622
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1022 PM PST TUE JAN 29 2013

IDZ004-301430-
/O.CON.KOTX.WS.W.0004.000000T0000Z-130130T2000Z/
CENTRAL PANHANDLE MOUNTAINS-
1022 PM PST TUE JAN 29 2013

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST
WEDNESDAY...

* SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 4 INCHES VALLEYS AND 3 TO
  6 INCHES MOUNTAINS.

* WINDS: SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING: SNOW WILL CONTINUE AT TIMES THROUGH MIDDAY WEDNESDAY.

* LOCATIONS: THE SOUTHERN HALF OF SHOSHONE COUNTY...SOUTH OF I-90
  AS WELL AS EASTERN BENEWAH AND LATAH COUNTIES. THIS INCLUDES THE
  TOWNS OF DEARY...BOVILL AND CLARKIA

* SNOW LEVEL: VALLEY FLOORS.

* IMPACTS: DANGEROUS WINTER TRAVEL CONDITIONS ARE EXPECTED DUE 
  TO SIGNIFICANT SNOW ACCUMULATIONS AND THE POSSIBILITY OF 
  BLOWING AND DRIFTING SNOW. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

IDZ003-301430-
/O.CON.KOTX.WW.Y.0010.000000T0000Z-130130T1800Z/
IDAHO PALOUSE-
INCLUDING THE FOLLOWING LOCATIONS...POTLATCH
1022 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY ABOVE 2500 FEET...

* SNOW ACCUMULATIONS: UP TO AN ADDITIONAL 3 INCHES.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* TIMING: SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING

* LOCATIONS: POTLATCH...TROY...AND HIGHER ELEVATIONS EAST OF
  MOSCOW.

* HAZARD ELEVATION: ABOVE 2500 FEET.

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE EXPECTED INCLUDING 
  ALONG PORTIONS OF HIGHWAY 95. LOCALIZED BLOWING SNOW IS ALSO 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

IDZ027-301430-
/O.CON.KOTX.WW.Y.0010.000000T0000Z-130130T1800Z/
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE FOLLOWING LOCATIONS...CRAIGMONT...NEZPERCE...
WINCHESTER...SOLDIERS MEADOW ROAD
1022 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY ABOVE 3000 FEET...

* SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 4 INCHES.

* WINDS: SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING: SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING.

* LOCATIONS: CRAIGMONT...NEZPERCE...WINCHESTER...SOLDIERS MEADOW 
  ROAD.

* HAZARD ELEVATION: ABOVE 3000 FEET.

* SNOW LEVEL: 3000 FEET RISING TO 4000 FEET. 

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE EXPECTED TO IMPACT 
  ROADS OVER THE CAMAS PRAIRIE INCLUDING HIGHWAY 95. LOCALIZED 
  BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WAZ031-301430-
/O.CON.KOTX.WW.Y.0010.000000T0000Z-130130T1800Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...PEOLA...MOUNTAIN ROAD...
CLOVERLAND ROAD
1022 PM PST TUE JAN 29 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY ABOVE 4000 FEET...

* SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 4 INCHES.

* WINDS: WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING.

* LOCATIONS: PEOLA...MOUNTAIN ROAD...CLOVERLAND ROAD.

* HAZARD ELEVATION: ABOVE 4000 FEET.

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE POSSIBLE WITH AREAS 
  OF BLOWING AND DRIFTING SNOW OVER EXPOSED LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
512 
WWUS46 KOTX 301251
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
451 AM PST WED JAN 30 2013

IDZ004-301400-
/O.CAN.KOTX.WS.W.0004.000000T0000Z-130130T2000Z/
CENTRAL PANHANDLE MOUNTAINS-
451 AM PST WED JAN 30 2013

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
STORM WARNING. THE THREAT OF WIDESPREAD HEAVY SNOW HAS ENDED FOR
THE DAY. SNOW SHOWERS WILL REDEVELOP THIS AFTERNOON ACROSS THE
CENTRAL PANHANDLE MOUNTAINS BUT ACCUMULATIONS SHOULD BE VARIABLE
AND LIGHT.

$$

IDZ003-WAZ031-301400-
/O.CAN.KOTX.WW.Y.0010.000000T0000Z-130130T1800Z/
IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...POTLATCH...PEOLA...
MOUNTAIN ROAD...CLOVERLAND ROAD
451 AM PST WED JAN 30 2013

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
WEATHER ADVISORY. THE THREAT OF WIDESPREAD HEAVY SNOW HAS ENDED
FOR THE DAY. RAIN AND SNOW SHOWERS WILL REDEVELOP THIS AFTERNOON
BUT ACCUMULATIONS SHOULD BE LIGHT.

$$

IDZ027-301800-
/O.CON.KOTX.WW.Y.0010.000000T0000Z-130130T1800Z/
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE FOLLOWING LOCATIONS...CRAIGMONT...NEZPERCE...
WINCHESTER...SOLDIERS MEADOW ROAD
451 AM PST WED JAN 30 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 3000 FEET...

* SNOW ACCUMULATIONS: UP TO AN ADDITIONAL 1 TO 2 INCHES.

* WINDS: SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* TIMING: SNOW WILL CONTINUE THROUGH THIS MORNING.

* LOCATIONS: CRAIGMONT...NEZPERCE...WINCHESTER...SOLDIERS MEADOW 
  ROAD.

* HAZARD ELEVATION: ABOVE 3000 FEET.

* SNOW LEVEL: 4000 FEET.

* IMPACTS: DIFFICULT TRAVEL CONDITIONS ARE EXPECTED TO IMPACT 
  ROADS OVER THE CAMAS PRAIRIE INCLUDING HIGHWAY 95. LOCALIZED 
  BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 29, 2:54 PM PST, 45 minutes earlier.

Area forecast discussion, Jan 29, 2:54 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PST Tue Jan 29 2013

.SYNOPSIS...
The weather pattern will remain active and wintry through Thursday
as a number of storm systems will result in periodic heavy snow
accumulations...another extended snow event looks likely for the
region with the focus of the heavier snow again for the higher
terrain of the Central Idaho Panhandle...the Blue mountains and
the Camas Prairie. High pressure will build into the region at the
end of the work week and linger into the weekend with fog and low
stratus expected across much of the basin and in the valleys.

&&

.DISCUSSION...

...ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY SNOW EXPECTED
TONIGHT INTO EARLY WEDNESDAY ACROSS PORTIONS OF THE CENTRAL IDAHO
PANHANDLE AND EXTREME SOUTHEAST WASHINGTON...

Tonight through Wednesday...Winter weather system number three
will be the main focus during this period. This is the latest
system to ride down into the Inland NW via swift northwest flow
aloft. This system will be the most moisture laden of the three
and thus will likely produce the greatest amounts of
precipitation. However unlike the last couple systems...this one
should be the warmest as well...so snowfall totals and snow ratios
will likely under-perform the previous events.

Looking at the latest water vapor satellite pictures there was a
well defined plume of moisture wrapping over the top of the ridge
and pushing into the southern third of British Columbia. This
plume is expected to shift southeast overnight as it encroaches on
the eastern flank of the strong eastern Pacific ridge axis. As the
moisture tracks into the forecast area we should see increasing
clouds and a rapid increase in precipitation. Just like last
night...the bulk of the precipitation will focus over the SE
corner of Washington and the central Idaho Panhandle. For these
locations we have forecast anywhere from 0.25-0.50 inches of
precipitation. If snow levels were close to what they have been
over the past few nights...we'd be looking at widespread snowfall
reports of 3-7 inches across portions of the Camas Prairie...Idaho
Palouse...Blue Mountains...and central Idaho Panhandle Mountains
with locally heavier amounts possible over NW facing slopes.
However...temperatures are considerably warmer than they have
been. Down on the Palouse and Lewiston area...the 24 hour
departure is about 5 degrees warmer. This wouldn't be important if
we had dry air entrenched in the lower atmosphere, but that's not
the case...as wet-bulb temperatures in that region were generally
right around freezing on the Palouse...and in the mid 30s around
Lewiston. That will prove critical...as we won't see a lot of
cooling this evening with the skies clouding up so rapidly. Also
SW winds will be increasing through the boundary layer up to 850
mbs which should keep the wet-bulb temperatures steady if not
cause them to slowly rise. Thus we expect a much smaller area to
be impacted by the significant snows tonight into Wednesday
morning. We have decided to issue another batch of winter weather
highlights with advisories for the Idaho Palouse (mainly above
2500-3000 ft), the Camas Prairie (also above 3000 ft), and Blue
Mountains (above 4000 ft). Snow amounts will range from 2-5" on
the Idaho Palouse...3-7" on the Camas Prairie and locally heavier
amounts over the Blue Mountains. As for valley locations...the
southern half of the central Idaho Panhandle should receive the
heaviest snow amounts. Locations such as Deary...Bovill...Clarkia
could see amounts ranging from 4-7" and for this reason we will
issue a winter storm warning. Some of this snow should be blown
about by moderate westerly winds at least over exposed locations.

For the remainder of the forecast area...the event will be a
rather minor one as swift moving NW flow systems generally
underwhelm from a precipitation standpoint, especially when
considering there is nary a significant surface or 850 mb low. And
this should be the case once again. So although locations across
the eastern Columbia Basin...Spokane area...NE Washington and the
north Idaho Panhandle should see some snow...amounts should be
rather light and unimpressive. fx

Wednesday night through Friday night...Long-wave ridge axis
remains placed off the coast which continues to favor a flow from
the northwest for storm system to utilize until Friday. Any
disturbances that drop down the east edge of this long-wave ridge
orienting the northwest flow gets its moisture tap weakened by
passing through the long-wave ridge itself limiting moisture
availability. There is not much instability to work nor is there
any significant cold air damming in most of the lowlands as well
so with all these things in mind pops and QPF will remain marginal
and favor the extreme western edge of the Cascade Crest along with
extreme Northeast Washington and the Northern Idaho Panhandle.
Remaining locations especially those in the lowlands such as the
Columbia Basin and vicinity will have substantially lower pops
with low to no QPF mention for much of this interval as well.
Storm track interrupted with Shortwave ridging for Friday night
allows for a dry forecast with perhaps some inversions developing
as the low level flow favors a warmer trajectory from the
southwest. Perhaps this may be a night suitable for fog and low
cloud formation for lowlands and valleys. Forecast temperatures
show a loose warming trend in daytime highs but overnight lows
will be noisy as disturbance passage from northwest brings cooler
air-mass down and shortwave ridging Friday night allows for
inversions which may allow for warmer mid-slope temperatures
compared to lowlands and valleys and this would just as loosely
translate to snow levels as well. /Pelatti

Saturday through Tuesday: High confidence in a high pressure ridge
to build in over the region this weekend. The ridge will result
in weak winds and large scale subsidence with widespread stratus
and patchy fog across the region. Boundary layer winds will be out
of the east down the Palouse on Saturday. Fog and stratus will more
likely burn off across this area and will be pushed up against the
northern mountains of eastern WA and up against the east slopes of
the Cascades. Models are in good agreement with a weakening
shortwave pushing in to this ridge Saturday night into Sunday.
This wave looks to split apart with the bulk of the energy diving
southward and forming a closed low off of the southern California
coastline and Baja California. The northern branch of this trough
will quickly push across the region, but models are not showing
much dynamics after it splits and does not look to play a big
factor in our weather.

Models become more uncertain after this period as far as when the
ridge will actually break down. The operational runs of the GFS
and the ECMWF are in fairly good agreement with each other in
showing the ridge re-amplifying after the passage of the weak wave
on Sunday. 500 mb pressure patterns continue to show an amplifying
pattern over the west coast as low pressure in the Gulf of Alaska
digs down the western coastline. This would result in a slower
break down of the ridge over the area. The Canadian model shows a
flatter ridge or more moist zonal flow pattern heading into early
next week. The GEFS ensemble mean is more reflective of a quicker
break down of the ridge. However, there is a large spread in the
individual ensemble members of the GEFS. Due to this uncertainty, I
did not make much in the way of changes to the forecast, which
follows a slower break down of the ridge more toward Tuesday and
Tuesday night. I did keep a mention of the possibility of
precipitation in the mountains for Sunday through Monday night
with the GEFS ensemble mean showing a fast break down of the
ridge. We will be on the warm side of the jet stream with 850 mb
winds out of the southwest. The southwest orientation will likely
advect up warmer temperatures, so snow levels are expected to be
above valley floors when the first wave of moisture moves through.

Temperatures this weekend will have little diurnal variability
across the western basin and in the surrounding valleys where
stratus is most likely. There is more uncertainty with stratus
coverage in early next week and temperatures will be dependent on
this cloud cover; however, I generally went with warming daytime
temperatures with warm air advection at low to mid levels. /SVH

&&

.AVIATION...
18Z TAFS: main trouble spots this morning are along the KGEG-KCOE
corridor due to areas of stratus and IFR cigs. Feel confident that
these should be mainly gone before 20-21z...with VFR conditions
after that. All remaining sites should be VFR through the daytime
hours. For tonight...the next winter system will come into play.
The latest HRRR has delayed the onset of the pcpn until aft 04z
for all sites xcp MWH and EAT. Feel confident that the pcpn will
be -sn for all sites xcp LWS and that IFR conditions will ensue
shortly after the onset of pcpn. Looks like the eastern sites
should see abt 6hrs of pcpn...aft which the main concern will be
widespread stratus and fog. MOS guidance is suggesting IFR
conditions for all the eastern sites and we have generally
followed suit. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  38  30  36  27  36 /  70  20  30  40  20  10
Coeur d'Alene  29  38  31  36  28  36 /  70  30  50  70  40  20
Pullman        32  38  33  39  30  38 /  90  60  70  60  30  10
Lewiston       37  47  37  46  33  45 /  90  50  70  60  30  10
Colville       27  37  30  41  27  40 /  70  20  20  30  30  10
Sandpoint      29  36  28  36  28  36 /  70  40  60  70  60  20
Kellogg        28  36  30  39  29  38 / 100  90  80  80  70  50
Moses Lake     29  41  29  41  27  40 /  20  10  10  10  10  10
Wenatchee      30  38  29  39  27  39 /  10   0  10  10  10  10
Omak           25  35  24  36  25  35 /  40  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Idaho Palouse.

     Winter Storm Warning from 7 PM this evening to Noon PST
     Wednesday for Central Panhandle Mountains.

     Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Lewis and Southern Nez Perce Counties.

WA...Winter Weather Advisory from 7 PM this evening to 10 AM PST
     Wednesday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Jan 29, 5:40 AM PST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 AM PST TUE JAN 29 2013

IDZ027-WAZ031-301345-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
540 AM PST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY THIS MORNING. SNOW
WARNINGS AND ADVISORIES HAVE BEEN ISSUED. THERE WILL BE A BREAK IN
THE PRECIPITATION THIS AFTERNOON AND THIS EVENING BEFORE SNOW WILL
INCREASE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL CONTINUE THROUGH EARLY THURSDAY. BREEZY
CONDITIONS ON THE CAMAS PRAIRIE WILL CAUSE BLOWING AND DRIFTING
SNOW.

IDZ001>004-026-WAZ032-033-036>038-301345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
540 AM PST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW WILL REDEVELOP THIS EVENING AND INCREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL CONTINUE THROUGH EARLY THURSDAY. BREEZY
CONDITIONS ON THE PALOUSE AND CAMAS PRAIRIE WILL CAUSE BLOWING AND
DRIFTING SNOW.

WAZ034-035-041>044-301345-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
540 AM PST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 29, 12:26 PM PST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1226 PM PST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       CLARKIA RANGER STATION  47.02N 116.27W
01/29/2013  M6.0 INCH        SHOSHONE           ID   CO-OP OBSERVER

0800 AM     HEAVY SNOW       NEZPERCE                46.23N 116.24W
01/29/2013  M4.2 INCH        LEWIS              ID   TRAINED SPOTTER

            COCORAHS OBSERVER

0800 AM     HEAVY SNOW       FERNAN LAKE VILLAGE     47.11N 116.40W
01/29/2013  M5.0 INCH        BENEWAH            ID   TRAINED SPOTTER

0800 AM     HEAVY SNOW       MULLAN                  47.47N 115.80W
01/29/2013  M5.0 INCH        SHOSHONE           ID   CO-OP OBSERVER

0800 AM     HEAVY SNOW       2 SE VIOLA              46.82N 116.99W
01/29/2013  M5.8 INCH        LATAH              ID   TRAINED SPOTTER

&&
THIS LIST WILL BE UPDATED AS MORE REPORTS BECOME AVAILABLE.

NWS SPOKANE
Local storm report, Jan 29, 1:00 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       4 E WINCHESTER          46.24N 116.54W
01/29/2013  E7.0 INCH        LEWIS              ID   PUBLIC

            ESTIMATED 6 TO 7 INCHES.

&&

NWS SPOKANE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:39 PM PSTWinter Weather AdvisoryOTXBenewah, Latah, Lewis, Nez Perce17 hr

Nearby

Winter Storm Warnings in Idaho, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.